Diabetic Shock and Insulin Reactions

Severe hypoglycemia, or diabetic shock, is a serious health risk for anyone with diabetes. Also called insulin reaction, as a consequence of too much insulin, it can occur anytime there is an imbalance between the insulin in your system, the amount of food you eat, or your level of physical activity. It can even happen while you are doing all you think you can do to manage your diabetes.

The symptoms of diabetic shock may seem mild at first. But they should not be ignored. If it isn't treated quickly, hypoglycemia can become a very serious condition that causes you to faint, requiring immediate medical attention. Diabetic shock can also lead to a coma and death. It's important that not only you, but your family and others around you, learn to recognize the signs of hypoglycemia and know what to do about them. It could save your life.

What Is Hypoglycemia?

Hypoglycemia is a low level of blood sugar. The cells in your body use sugar from carbohydrates for energy. Insulin, which normally is made in the pancreas, is necessary for sugar to enter the cells. It helps keep the levels of sugar in the blood from getting too high.

It's important to maintain the proper level of sugar in your blood. Levels that are too high can cause severe dehydration, which can be life threatening. Over time, excess sugar in the body does serious damage to organs such as your heart, eyes, and nervous system.

Ordinarily, the production of insulin is regulated inside your body so that you naturally have the amount of insulin you need to help control the level of sugar. But if your body doesn't make its own insulin or if it can't effectively use the insulin it does produce, you need to inject insulin as a medicine or take another medication that will increase the amount of insulin your body does make. So if you need to medicate with insulin, it becomes your responsibility to see that you have the amount of insulin you need when you need it.

When to take insulin or another medication and how much to use depends on when, what, and how much food you eat. It also depends on your level of physical activity since the cells in your body use more sugar when you are active. Hypoglycemia is basically a reaction to too much insulin in your system. The insulin speeds up the lowering of the blood glucose level. Then without eating or with your body burning sugar faster because of physical activity, the level of sugar becomes dangerously low.

Continued

What Causes Hypoglycemia?

Several things can cause hypoglycemia. Your blood sugar level could be low if you:

  • Become more physically active than usual
  • Miss a meal
  • Change when or how much you normally eat
  • Take your insulin or medication at a different time than usual
  • Drink alcohol excessively without eating

Are There Symptoms of Hypoglycemia or Warning Signs of Diabetic Shock?

The symptoms of hypoglycemia can be classified as mild or early, moderate, and severe. Mild symptoms include:

Moderate symptoms include:

When hypoglycemia becomes severe, symptoms include:

Hypoglycemia can also occur overnight while you sleep. Symptoms include:

  • Crying out in your sleep
  • Nightmares
  • Damp pajamas or sheets resulting from perspiration
  • Waking tired, irritable, or confused

If you experience any possible signs of hypoglycemia, it's important to check your blood sugar to make sure it isn't low. If it is, you should treat it quickly or seek emergency care. If you can't check your blood sugar level for some reason, you should go ahead and treat yourself for low blood sugar if you notice symptoms or seek emergency care. If symptoms are moderate, severe, or you are unable to help yourself, seek emergency medical attention.

How Is Hypoglycemia Treated?

If your hypoglycemia is mild or moderate, the best way to raise your blood sugar level quickly is to eat or drink some form of sugar. You might take glucose tablets, which you can buy at the drug store. Or you may want to drink a half cup of fruit juice or eat five to six pieces of hard candy.

Other snacks you can use to raise your sugar level include:

  • One-half cup of regular soda -- not diet
  • Cup of milk
  • 1 tablespoon of sugar
  • 1 tablespoon of honey
  • One-quarter cup raisins
  • 2 large or 6 small sugar cubes dissolved in water

You can also ask your doctor or dietitian for recommendations for other snack items that can help raise your blood sugar level when you need to.

Continued

After you've taken a snack, wait 15 minutes and check your blood sugar level again. If it is still low, eat another snack, then wait 15 minutes and check it again. Repeat the process until your blood sugar level is in its normal target range.

If you lose consciousness, you will need immediate medical attention. It's important that you educate the people in your family and the people you work with about diabetic shock and about what to do if it happens. Someone should call 911 or arrange to get you to an emergency room if that's not possible.

You can ask your doctor to prescribe a glucagon rescue kit and then teach others how to use it. Glucagon is a natural hormone that rapidly causes the level of sugar in your blood to rise. If you are unconscious, someone injecting you with glucagon even before emergency help arrives can prevent further complications and help you recover.

Can Diabetic Shock Be Prevented?

There are things you can do to lower your risk of diabetic shock or hypoglycemia.

One of the most important things to do is to understand the medication you are using, whether it is insulin or a pill that increases the body's production of insulin. Ask your doctor how and when to take the medication and be sure to always take the recommended dose at the recommended time. Also ask your doctor to explain when you need to make adjustments to your medicine when there is a change in your schedule or routine.

Be sure to follow your meal plan, eating the right amount of the proper food at the right time. Don't skip any meals or snacks, especially before going to sleep or exercising. Discuss your snacks with your dietitian. Some snacks may be better than others at certain times for preventing hypoglycemia. During periods of more intense physical activity, be sure to eat more carbohydrates.

Be sure you check your blood glucose level routinely according to the plan you've worked out with your doctor. Also check it before you begin to exercise and at regular intervals during exercise or other exertion. And check it again after you've finished any physical activity.

Discuss your use of alcohol with your doctor. Your doctor can help you understand how to drink safely so you don't increase your risk of hypoglycemia.

Continued

Are There Special Precautions People With Diabetes Should Take Because of Hypoglycemia?

Because hypoglycemia can occur quickly at any time, always be sure that you carry with you or have quick access to snacks that raise your blood sugar.

Never drive a car if you have hypoglycemia or suspect it is coming on. Diabetic shock can cause you to pass out behind the wheel. If you are driving and notice symptoms, stop and check your blood sugar. If it's low, take a snack and don't start driving until the level is back in the normal range.

Wear a medical ID bracelet or carry a card that identifies you as having diabetes. Be sure the card says what to do if you've become unconscious.

Be sure your family members know what hypoglycemia is and what not to do -- give you insulin, put their hand in your mouth, try to give you food or fluids -- if you pass out.

The most important precaution is to always follow the diabetes plan you've worked out with your doctor. Not only will it lower your risk for hypoglycemia. It will also help prevent long-term, major complications.

WebMD Medical Reference Reviewed by Michael Dansinger, MD on August 27, 2015

Sources

SOURCES:

University of Medicine Health System: "Hypoglycemia (Insulin Reaction)."

American Diabetes Association: "Living With Diabetes: Hypoglycemia (Low blood glucose)."

National Diabetes Information Clearinghouse: "Hypoglycemia."

MayoClinic.com: "Diabetic Coma."

© 2015 WebMD, LLC. All rights reserved.

Pagination